The Mathematical Institute, University of Oxford, Eprints Archive

Resolving the chemotactic wave paradox: A mathematical model for chemotaxis of Dictyostelium amoebae

Hofer, T. and Maini, P. K. and Sherratt, J. A. and Chaplain, M. A. J. and Murray, J. D. (1995) Resolving the chemotactic wave paradox: A mathematical model for chemotaxis of Dictyostelium amoebae. Journal of Biological Systems, 3 (4). pp. 967-973.

WarningThere is a more recent version of this item available.

[img]
Preview
PDF
2284Kb

Abstract

The slime mould Dictyostelium discoideum is a widely studied paradigm for biological pattern formation. To provide an explanation for the apparently paradoxical behaviour of Dictyostelium amoebae in the symmetric chemoattractant waves which govern their aggregation, we extend the standard model for chemotaxis of a cell population by explicitly considering adaptation of the chemotactic signalling pathway. In the limiting cases of very fast and very slow adaptation kinetics the model equations reduce to the standard model which predicts cell movement opposite to the observed direction. Adaptation on an intermediate timescale, however, provides cells with a "short-term memory" of experienced chemoattractant concentrations which can fully account for the experimental observation of cell translocation opposite to the direction of propagation of the chemoattractant waves.

Item Type:Article
Uncontrolled Keywords:Chemotaxis; Dictyostelium; receptor adaptation; mathematical model
Subjects:A - C > Biology and other natural sciences
Research Groups:Centre for Mathematical Biology
ID Code:484
Deposited By:Philip Maini
Deposited On:10 Dec 2006
Last Modified:20 Jul 2009 14:21

Available Versions of this Item

Repository Staff Only: item control page